Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 27, 2002

Complications

Question from Ontario, Canada:

I have had type 2 diabetes for less than a year, and I am now on a controlled diet plan, watching sugar levels, etc. I developed chronic diarrhoea about a year ago and could not get rid of it. Could this be attributed to diabetes in any way? In addition, I just recently have been diagnosed with planter fasciitis and a heel spur in my foot. Can you tell me what else I might expect from this disease in other parts of my body that might act up? With this knowledge I may catch something going wrong before it develops to far.

Answer:

Diarrhea may develop in people with diabetes for several reasons. If you have had diabetes for a while, it is possible to develop a form of neuropathy that involves the gut. This includes gastroparesis and also diabetic diarrhea. You may also have decreased motility of the gut and allow for bacterial overgrowth of the gut and induction of malabsorption.

Type 1 diabetes is associated with celiac disease, a form of gluten sensitivity, that causes malabsorption. Some medications for type 2 diabetes may cause diarrhea, including [metformin]. Also, some medications not associated with diabetes medications may also cause diarrhea. I would suggest you discuss this, and your other problems, with your physician for some help in determining the cause.

JTL